Colorado, 2022

Blizzard and Winter Storm in Colorado, December 12 to 17, 2022

December 12 to 17, 2022 · NWS BOU · 20 events in 11 counties and zones

Periods of moderate to heavy snowfall developed in the mountains, heaviest north of the I-70 Corridor where storm totals ranged from 8 to 24 inches. Snow and blowing snow reduced the visibilities to zero across much of the Interstate 76 and Interstate 70 corridors east of Denver.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Periods of moderate to heavy snowfall developed in the mountains, heaviest north of the I-70 Corridor where storm totals ranged from 8 to 24 inches. Snow and blowing snow reduced the visibilities to zero across much of the Interstate 76 and Interstate 70 corridors east of Denver. Strongest winds gusting from 45 to 65 mph across the plains extended northeast of line from Fort Collins to Limon. The snow and blowing snow caused widespread blizzard conditions. Storm totals ranged from 2 to 10 inches, and produced whiteout conditions and snow drifts from 5 to 10 feet in deep.

Nearly every road across northeast Colorado was closed or shutdown including the I-76 and I-70 corridors east of Denver to the state-line. Dozens of school closures were also implemented. Blowing and drifting snow stranded motorists, with dozens of rescues reported. At Denver International Airport, 116 flights were cancelled and approximately 800 flights delayed. After the snow ended, strong winds and areas of blowing and drifting snow continued through the remainder of the week, which forced some extended road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 11, 11:38 PM MST, 22 minutes earlier.

Area forecast discussion, Dec 11, 11:38 PM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1138 PM MST Sun Dec 11 2022

.UPDATE...
Issued at 753 PM MST Sun Dec 11 2022

Minor adjustments were made to the temperatures and winds around
Denver overnight, especially south and east where gusty southerly
winds are expected to continue. As a result, I increased the min
temperatures grids for Monday morning slightly. Our next storm
system is over northern CA/NV this evening, with mid/upper level
moisture increasing over CO ahead of it. Main impacts from this
system still expected to be until late Monday/Monday night. Stay
tuned.

&&

.SHORT TERM...(This evening through Monday)
Issued at 346 PM MST Sun Dec 11 2022

Current temperatures across the plains and foothills are 15 to 20
degrees F above seasonal normals at this time. DIA has been up to
64 F which is still 10 degrees off the daily record high of 74 F
for Denver. The leading edge of the cloud shield associated with
the approaching upper trough is just getting into western
Colorado now.

There looks to be strong southwesterly flow over the CWA tonight
ahead of the upper closed low/trough. The flow aloft decreases a
bit through the day and becomes due southerly late. The QG Omega
fields have upward vertical velocity for the CWA overnight. That
upward energy is progged to continue and increase on Monday. The
low level winds will mainly be normal drainage patterns tonight.
On Monday, the models develop a surface cyclone over eastern
Colorado. They show it centered over east central Colorado by 00Z
Monday late day.

There is plenty of upper and mid level moisture to move into the
forecast area overnight and Monday, but the low level moisture just
starts to get into the mountains after 21Z late Monday afternoon.
The model QPF fields show some minimal measurable snowfall getting
into the mountains from 21Z onward. Will ramp up pops in the
mountains Monday afternoon. Temperatures should stay pretty warm
overnight, certainly above seasonal normals. The cold air doesn't
start getting into the CWA until late Monday afternoon, but mostly
Monday evening and night. Modnay's highs will be 2-5 C cooler
than today's highs.

.LONG TERM...(Monday night through Sunday)
Issued at 225 PM MST Sun Dec 11 2022

Not a lot has changed in the suite of models today. The main
difference is a continued slight slowing trend with the system
about 3 hours slower in most of the models, with the snow not
spreading east of the mountains until Monday evening and not
really getting to the eastern part of the plains until after
midnight. Some of the mesoscale models are slower still. The EC
and its ensembles has been the most consistent with the track and
timing and is now on the faster side as the storm redevelops on
the plains.

As for the QPF/snow production, there are still dramatic
differences that have to do with both the timing and latitude and
the models themselves. We still have a trend of most of the
mesoscale models being pretty dry with the transition off the
mountains Monday evening. They tend to wait until the back edge
deformation zone develops on the plains Tuesday morning. The drier
runs mostly have a little snow across the I-25 corridor now, and
the wetter runs have come up towards the higher snow production of
the global models. The SREF mean actually doesn't look too bad
with about 4 inches just east of I-25 and 8 inches over the
eastern part of the plains. The global models have also trended a
bit towards a consensus with less extreme amounts, and a broader
coverage of moderate snowfall westward closer to Denver. There's
still variety on how far west the significant snowfall goes, with
that back edge deformation band forming early Tuesday morning as
far west as DIA in the operational GFS, and out around Fort Morgan
or Akron in some of the models. As a result the GFS produces a
more widespread 4-8 inches of snow as that band marches east on
Tuesday while other models hold the heavier snow further east.
There's also better agreement on this band slowing as it nears the
eastern border Tuesday afternoon. Again, the model differences
mainly seem to be about where this happens, whether Akron and
Sterling will be in this area or whether it will be further east
over Sedgwick, Phillips, and Yuma counties.

We favor something like a blend of the EC/GFS/SREF mean but there
will be heavier snow somewhere, most likely between Akron and
Julesburg. We'll continue to show a large spread in the possible
snowfall amounts (1 to 8 inches at DIA for instance), but in
general we've nudged up the lower end of the range a bit as it's
looking more likely there will be several inches of snow from I-25
eastward. Fort Collins/Greeley to Boulder is still more
questionable as to how soon the lift will get clobbered by the
developing downslope winds.

The other feature of note is the strong winds which should be near
high wind criteria near the northern and eastern borders Tuesday
afternoon. This could create blizzard conditions even in areas
that only get a few inches of snow...such as northeast Weld
County and the Limon area. Further west there will likely be some
drifting snow but with less snow and wind this will be limited.
Some impacts possible east of about I-25 if the snowfall is on the
higher end of the range.

For Tuesday night onward...some light snow could persist on the
back edge of the wraparound over the northeast corner even into
Wednesday, and light orographic snow will continue in the
mountains. However, the strong winds near the northern and eastern
borders will be the main issue. Wednesday may be just as windy,
maybe even a little bit more, and then Thursday will still be
windy enough for some drifting snow. This could hamper recovery
efforts behind the storm. West and south of Fort Morgan it should
not be that bad after Tuesday evening. The snow cover and
continued northerly winds will keep it cold, and the ridging that
was in some of the models for the end of the week has disappeared
which means a reinforcing shot of cold air on Thursday or Friday.
It looks like it will just be cold and dry for the end of the week
and the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1134 PM MST Sun Dec 11 2022

Southerly winds will persist through most of Monday, with a few
gusts around 20 knots possible mainly after 18Z. A weak pre-
frontal surge is expected to arrive at least into KBJC and KDEN
toward 21Z-22Z with a switch of winds to the N/NW. The main cold
front will arrive later Monday evening (likely toward 03Z or so
with gusts around 25-30 knots possible. That's also when we'll
start to see a chance of snow move in with lower ceilings, but
most of that appears to hold off til about 06Z Tuesday or
slightly thereafter.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 1 PM Monday to 5 PM MST Wednesday
for COZ031-033-034.

Winter Storm Watch from late Monday night through Tuesday
evening for COZ044-045-048>051.

&&

UPDATE...Cooper
SHORT TERM.....RJK
LONG TERM......Gimmestad
AVIATION...Barjenbruch
Hazardous weather outlook, Dec 11, 11:21 AM MST, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1121 AM MST Sun Dec 11 2022

COZ030>051-121830-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1121 AM MST Sun Dec 11 2022

...WINTER STORM WATCH FOR BLIZZARD CONDITIONS FOR THE NORTHEAST
PLAINS OF COLORADO LATE MONDAY NIGHT THROUGH TUESDAY NIGHT...
...WINTER WEATHER ADVISORY IN THE MOUNTAINS FOR AN EXTENDED PERIOD
OF SNOW AND BLOWING SNOW MONDAY AFTERNOON THROUGH WEDNESDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Dry and warm conditions will prevail today. Fire weather
conditions will be somewhat elevated over the Palmer Divide.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A potent storm system will move into the region late Monday and
Tuesday. Significant travel impacts are likely over the plains of
northeast Colorado late Monday night through Tuesday night.
Several inches of snow, strong winds, and blowing snow are likely.
The greatest threat of blizzard conditions is roughly along and
east of a line from Sterling to Fort Morgan and Byers during the
day Tuesday. Lesser travel impacts from a combination of snow and
wind are expected along the Interstate 25 corridor and across
Elbert and Lincoln counties, mainly late Monday night and Tuesday
morning. Strong winds and areas of light snow and blowing snow
may linger in the northeast corner of Colorado into Wednesday.

Mountain areas will also have snow and hazardous travel
conditions. The snow in the valleys will mostly be Monday
afternoon through Tuesday morning, but light snow and wind will
continue over the mountain passes through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

RJK/Gimmestad

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 9 blizzard, 2 winter storm. Local standard time, as filed.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 12, 12:00 AM MST to December 15, 5:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals included: 15 inches near Mt. Audubon, 12 inches, 5 miles west of Green Mountain Reservoir; 10.5 inches, 5 miles west-southwest of Grand Lake; 7.5 inches near Berthoud Pass and Climax, with 6 inches near Loveland Pass.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
December 12, 9:00 PM MST to December 15, 5:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Storm totals included 18 inches near Rabbit Ears Pass, with 9 inches near Mount Zirkel.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
December 12, 9:00 PM MST to December 15, 5:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals included: 24 inches near Cameron Pass, 19.5 inches, 9 miles south-southeast of Gould; 16.5 inches near Arapahoe Peak and Glendevey, and 12 inches, 9 miles south-southeast of Spicer.

Blizzard, Ne Weld County

When
December 13, 12:00 AM MST to 7:00 PM MST
Where
Ne Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Blizzard conditions with whiteout conditions, with peak gusts from 45 to 50 mph.

Blizzard, Morgan County

When
December 13, 12:00 AM MST to 7:00 PM MST
Where
Morgan County forecast zone
Reported by
Trained Spotter
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Whiteout conditions with blowing and drifting snow. Impassable roads with peak gusts to 55 mph.

Blizzard, C & E Adams & Arapahoe Counties

When
December 13, 12:00 AM MST to 7:00 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Trained Spotter
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Whiteout conditions with blowing and drifting snow. Peak gusts of 45 to 50 mph, with storm totals of 2 to 5 inches.

Blizzard, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
December 13, 12:00 AM MST to 7:00 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Whiteout conditions with blowing and drifting snow. Peak gusts of 50 to 65 mph, with storm totals of 2 to 5 inches.

Blizzard, Logan County

When
December 13, 12:00 AM MST to 7:00 PM MST
Where
Logan County forecast zone
Reported by
Trained Spotter
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Whiteout conditions with blowing and drifting snow. Peak gusts of 45 to 55 mph, with storm totals of 5 to 10 inches.

Blizzard, Washington County

When
December 13, 12:00 AM MST to 7:00 PM MST
Where
Washington County forecast zone
Reported by
Trained Spotter
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Whiteout conditions with impassable roadways due from blowing and drifting snow. Peak wind gusts up to 62 mph, with storm totals of 4 to 12 inches.

Blizzard, Sedgwick County

When
December 13, 12:00 AM MST to 7:00 PM MST
Where
Sedgwick County forecast zone
Reported by
Trained Spotter
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

Whiteout conditions with blowing and drifting snow. Peak gusts of 45 to 50 mph, with storm totals of 2 to 5 inches.

Blizzard, Phillips County

When
December 13, 12:00 AM MST to 7:00 PM MST
Where
Phillips County forecast zone
Reported by
Trained Spotter
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

Whiteout conditions with blowing and drifting snow. Peak gusts up to 56 mph, with storm totals of 2 to 5 inches.

Blizzard, Morgan County

When
December 13, 12:00 AM MST to 7:00 PM MST
Where
Morgan County forecast zone
Reported by
Trained Spotter
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Whiteout conditions with blowing and drifting snow. Impassable roads with peak gusts to 55 mph.

Winter Weather, Ne Weld County

When
December 13, 7:00 PM MST to December 17, 5:00 PM MST
Where
Ne Weld County forecast zone
Reported by
Social Media
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Gusty winds produced areas of blowing and drifting snow through the rest of the week. As a result, some roadways remained closed.

Winter Weather, Morgan County

When
December 13, 7:00 PM MST to December 17, 5:00 PM MST
Where
Morgan County forecast zone
Reported by
Social Media
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Gusty winds produced areas of blowing and drifting snow through the rest of the week. As a result, several roadways remained closed.

Winter Weather, C & E Adams & Arapahoe Counties

When
December 13, 7:00 PM MST to December 17, 5:00 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Social Media
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Gusty winds produced areas of blowing and drifting snow through the rest of the week. As a result, some roadways remained closed.

Winter Weather, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
December 13, 7:00 PM MST to December 17, 5:00 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Social Media
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Gusty winds produced areas of blowing and drifting snow through the rest of the week. As a result, several roadways remained closed.

Winter Weather, Logan County

When
December 13, 7:00 PM MST to December 17, 5:00 PM MST
Where
Logan County forecast zone
Reported by
Social Media
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Gusty winds produced areas of blowing and drifting snow through the rest of the week. As a result, several roadways remained closed.

Winter Weather, Washington County

When
December 13, 7:00 PM MST to December 17, 5:00 PM MST
Where
Washington County forecast zone
Reported by
Social Media
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Gusty winds produced areas of blowing and drifting snow through the rest of the week. As a result, several roadways remained closed.

Winter Weather, Sedgwick County

When
December 13, 7:00 PM MST to December 17, 5:00 PM MST
Where
Sedgwick County forecast zone
Reported by
Social Media
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

Gusty winds produced areas of blowing and drifting snow through the rest of the week. As a result, several roadways remained closed.

Winter Weather, Phillips County

When
December 13, 7:00 PM MST to December 17, 5:00 PM MST
Where
Phillips County forecast zone
Reported by
Social Media
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

Gusty winds produced areas of blowing and drifting snow through the rest of the week. As a result, several roadways remained closed.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068741, 1068738, 1068739, 1068742, 1068743, 1068744, 1068746, 1068747, 1068748, 1068749, 1068750, 1068765, 1068752, 1068753, 1068754, 1068755, 1068756, 1068757, 1068758, 1068760.